MAUDE Adverse Event Report: ETHICON INC. VCL CT BRD UD 8X18IN 0 S/A CT-1 CR; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL CT BRD UD 8X18IN 0 S/A CT-1 CR; SUTURE, ABSORBABLE, SYNTHETIC
Catalog Number J840D
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/01/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).A manufacturing record evaluation was performed for the finished device pcm943 batch number, and no non-conformances were identified.Attempts are being made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested and the following was obtained: did the needle pull off the suture thread and the same needle broke off the swaged portion, during final stitch? it was noted as missing the swaged portion but i believe the suture pulled off the swaged end as well.Please explain ' it was noticed one of the other needles had a needle tip missing.' was the device with the broken tip a second device used on the patient in the same procedure? yes it was a 2nd needle for the same procedure.Please explain- 'searching the floor both pieces were found.' were the two needle pieces found on the floor, one that had the broken swage part and the other broken needle tip? yes.This report is in response to (b)(4).Note: events reported via (b)(4).
 
Event or Problem Description
It was reported via user facility medwatch form (b)(4) that the patient underwent laparoscopic total hysterectomy and bilateral laparoscopic salpingectomy on an unknown date and suture was used.It was noticed the needle had a needle tip missing.Upon searching the floor, the needle piece was found.There were no adverse patient consequences reported.
 
Additional Manufacturer Narrative
(b)(4).A failed suture needle was submitted for fractographic evaluation.A fracture was observed in the body.The needle was received in two pieces, only one of the mating fracture surface was examined for this evaluation.A microscope was used to examine the fracture surface and surrounding area of the needle.The fracture surface was examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage, a cup-and-cone shaped fractures and macroscopic plastic deformation observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.The evidence of this examination indicates that the breakage occurred from mechanical deformation, indents and scratches, due to gripping, bending and overstressing of the needle.There is no evidence of any material flaw that would cause premature failure.

Brand Name
VCL CT BRD UD 8X18IN 0 S/A CT-1 CR
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key9131483
Report Number2210968-2019-88204
Device Sequence Number16722571
Product Code GAM
UDI-Device Identifier10705031043237
UDI-Public10705031043237
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K022269
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type User Facility
Report Source health professional,other,use
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/29/2024
Device Catalogue NumberJ840D
Device Lot NumberPCM943
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/24/2019
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer10/24/2019
Initial Report FDA Received Date09/27/2019
Supplement Report FDA Received Date11/13/2019
Patient Sequence Number1
Patient Age48 YR
Patient Weight81